Advanced

Lupus anticoagulants in two children-bleeding due to nonphospholipid-dependent antiprothrombin antibodies.

Knobe, Karin LU ; Tedgård, Ulf LU ; Ek, Torben; Sandström, Per-Erik and Hillarp, Andreas LU (2012) In European Journal of Pediatrics 171(9). p.1383-1387
Abstract
We describe two children with significant bleeding: one with multiple ecchymoses and the other with scrotal bleeding. In both patients, the activated partial thromboplastin time (APTT) was prolonged, with positivity for lupus anticoagulants (LA). However, the Owren prothrombin time (PT), usually insensitive for LA, was also prolonged. The presence of LA is associated with diverse clinical manifestations, with most patients being asymptomatic while others present venous or arterial thrombosis. Bleeding in conjunction with LA is rare and it is unusual to see prolongation of the Owren PT assay due to LA. An extended laboratory investigation of one of the patient's plasma revealed not only LA but also a specific nonphospholipid-dependent... (More)
We describe two children with significant bleeding: one with multiple ecchymoses and the other with scrotal bleeding. In both patients, the activated partial thromboplastin time (APTT) was prolonged, with positivity for lupus anticoagulants (LA). However, the Owren prothrombin time (PT), usually insensitive for LA, was also prolonged. The presence of LA is associated with diverse clinical manifestations, with most patients being asymptomatic while others present venous or arterial thrombosis. Bleeding in conjunction with LA is rare and it is unusual to see prolongation of the Owren PT assay due to LA. An extended laboratory investigation of one of the patient's plasma revealed not only LA but also a specific nonphospholipid-dependent antiprothrombin antibody causing an acquired hypoprothrombinemia. Conclusion: It is likely that the low prothrombin activity and not the LA caused the bleeding. The bleeding signs and symptoms in both patients subsided when the PT was normalized, although the prolonged APTT and the LA remained. (Less)
Please use this url to cite or link to this publication:
author
organization
publishing date
type
Contribution to journal
publication status
published
subject
in
European Journal of Pediatrics
volume
171
issue
9
pages
1383 - 1387
publisher
Springer
external identifiers
  • wos:000307701100012
  • pmid:22527568
  • scopus:84865967827
ISSN
1432-1076
DOI
10.1007/s00431-012-1737-1
language
English
LU publication?
yes
id
db5b630b-3603-4e75-b050-2e6feb8a386c (old id 2519162)
alternative location
http://www.ncbi.nlm.nih.gov/pubmed/22527568?dopt=Abstract
date added to LUP
2012-05-06 21:36:21
date last changed
2017-08-06 03:22:39
@article{db5b630b-3603-4e75-b050-2e6feb8a386c,
  abstract     = {We describe two children with significant bleeding: one with multiple ecchymoses and the other with scrotal bleeding. In both patients, the activated partial thromboplastin time (APTT) was prolonged, with positivity for lupus anticoagulants (LA). However, the Owren prothrombin time (PT), usually insensitive for LA, was also prolonged. The presence of LA is associated with diverse clinical manifestations, with most patients being asymptomatic while others present venous or arterial thrombosis. Bleeding in conjunction with LA is rare and it is unusual to see prolongation of the Owren PT assay due to LA. An extended laboratory investigation of one of the patient's plasma revealed not only LA but also a specific nonphospholipid-dependent antiprothrombin antibody causing an acquired hypoprothrombinemia. Conclusion: It is likely that the low prothrombin activity and not the LA caused the bleeding. The bleeding signs and symptoms in both patients subsided when the PT was normalized, although the prolonged APTT and the LA remained.},
  author       = {Knobe, Karin and Tedgård, Ulf and Ek, Torben and Sandström, Per-Erik and Hillarp, Andreas},
  issn         = {1432-1076},
  language     = {eng},
  number       = {9},
  pages        = {1383--1387},
  publisher    = {Springer},
  series       = {European Journal of Pediatrics},
  title        = {Lupus anticoagulants in two children-bleeding due to nonphospholipid-dependent antiprothrombin antibodies.},
  url          = {http://dx.doi.org/10.1007/s00431-012-1737-1},
  volume       = {171},
  year         = {2012},
}